Wyoming, 2006

Damaging Winds in Wyoming, June 19, 2006

June 19, 2006 · NWS RIW · 3 events in 1 county or zone

Thunderstorm outflow caused widespread reports of 55 to 65 knot winds in east central Natrona County. A shed near the intersection of Wyoming state highways 220 and 487 was thrown approximately 500 feet and destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorm outflow caused widespread reports of 55 to 65 knot winds in east central Natrona County. A shed near the intersection of Wyoming state highways 220 and 487 was thrown approximately 500 feet and destroyed. Visibility was greatly reduced due to blowing dust. In Bar Nunn, a trailer with 12 tie downs was rocked repeatedly for about 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 7:30 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 19, 7:30 PM MST, 21 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
830 PM MDT MON JUN 19 2006

UPDATE...THE SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL WYOMING
HAS BEEN CANCELLED.

.SHORT TERM...TONIGHT THROUGH THURSDAY
SHORTWAVE THAT PUSHED A FEW THUNDERSTORMS ACROSS THE NORTHWEST THIS
MORNING INTO SOUTHEAST MONTANA THIS AFTERNOON.  TRAILING UPPER
TROUGH MOVING ACROSS CENTRAL IDAHO THIS AFTERNOON.  A FEW
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST WYOMING AHEAD OF
THIS SECOND TROUGH IN UPPER DIFLUENT SOUTHWEST FLOW.  SURFACE TROUGH
ACROSS CENTRAL WYOMING...SOUTHWEST INTO NORTHEAST UTAH WITH LOW
PRESSURE CENTERS JUST NORTH OF INTERSTATE 80...WELL SOUTH OF
MODEL PLACEMENTS AT THIS TIME.  BEST PRESSURE FALLS NEAR EASTERN
BORDER THIS AFTERNOON.  THIS DRY SOUTHWEST FLOW WILL HAVE A LIMITED
OPPORTUNITY TO PUSH INTO CENTRAL WYOMING BEFORE COLD FRONT PUSHES
THROUGH EARLY THIS EVENING.    MOST FAVORABLE VERTICLE WIND PROFILES
FOR STORMS THIS EVENING TO BE ACROSS THE EASTERN BIG HORN BASIN AND
JOHNSON COUNTY AHEAD OF SURFACE TROUGH...HOWEVER HIGHER DEWPOINTS NOT
EXPECTED TO MAKE IT INTO THESE AREAS BEFORE TROUGH PUSHES EAST...TO
NEAR WYOMINGS EASTERN BORDER BY 06Z.   THEREFORE WILL REMOVE ISOLATED
OF LARGE HAIL AND DAMAGING WIND IN EVENING FORECAST.  SUBSIDENCE...
CLEARING SKY AND GUSTY NORTHWEST WIND TO FOLLOW TROUGH PASSAGE
LATER THIS EVENING WITH WINDS DIMINISHING EARLY TUESDAY MORNING.
TROUGH AND ASSOCIATED JET STREAK OVER NORTHEAST PACIFIC THIS
AFTERNOON FORECAST TO MOVE ACROSS NORTHWEST MONTANA TUESDAY
AFTERNOON STEEPENING LAPSE RATES ACROSS THE NORTHWEST MOUNTAINS
WITH WEAK UPSLOPE NORTHEAST FLOW ALONG THE CODY FOOTHILLS.  THIS
PATTERN SHOULD RESULT IN A FEW STORMS YELLOWSTONE NATIONAL PARK AND
THE HIGH TERRAIN WEST OF CODY WITH THE BIG HORN BASIN MOSTLY CAPPED
UNDER A FRONTAL INVERSION.  TEMPERATURES TUESDAY TO BE 8 TO 10F
COOLER THAN TODAY IN MOST AREAS BEHIND FRONT WITH BETTER RH
RECOVERIES.  HIGH PRESSURE TO THE WEST WITH SURFACE TROUGH IN THE
NORTHERN PLAINS WILL RESULT IN BREEZY WEST NORTHWEST WINDS ACROSS
THE SOUTH AND CENTRAL.   STEEP LAPSE RATES REMAIN OVER THE
NORTHWEST WEDNESDAY...BUT MOISTURE LACKING WITH MOST PWATS AROUND
0.4 ACROSS THE NORTH SO ONLY EXPECTING A STORM OR TWO FROM WASHAKIE
NEEDLES NORTH TO NEAR MEETEETSE RIM.  HIGH PRESSURE WILL EXTEND
ACROSS THE EASTERN PACIFIC ACROSS THE SOUTHERN U.S. BY THURSDAY
WITH ZONAL FLOW ACROSS THE NORTHERN TIER.  WEAK SHORTWAVES IN THIS
FLOW WILL CONTINUE TO KEEP THE THREAT OF ISOLATED THUNDERSTORMS
ACROSS THE NORTH AND EAST WITH A DRIER AND MORE STABLE AIRMASS
ENTRENCHED ACROSS THE SOUTHWEST AND WEST CENTRAL.  TEMPERATURES TO
REMAIN CLOSER TO SEASONAL NORMALS IN THIS FLOW REGIME.

.LONG TERM...FRIDAY THROUGH MONDAY
ON FRIDAY...A RETURN FLOW OF MOISTURE MAY SET UP ACROSS THE ERN ZONES
LEADING TO LATE DAY CONVECTION ALONG THE MOISTURE DISCONTINUITY...
ESPECIALLY WITH POTENTIAL FOR WNW TO NW FLOW AND FAVORABLE SHEAR
PROFILE. SAME COULD HAPPEN ON SATURDAY BUT AFTER COLLABORATION WILL
LEAVE IT DRY FOR NOW. ON SUNDAY...MONSOONAL MOISTURE COULD BEGIN
EDGING AROUND THE DESERT SOUTHWEST HIGH. WILL BROADBRUSH THE
SOUTHWEST AREA WITH ISOLATED THUNDERSTORMS FOR SUNDAY AND THE ENTIRE
AREA ON MONDAY. HARD TO TELL YET HOW MUCH MOISTURE WILL MOVE NORTH
AROUND THIS UPPER HIGH SINCE ITS NOT POSITIONED OPTIMALLY NEAR THE
4-CORNERS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AEM/LIPSON
LONG TERM...SKRBAC
Hazardous weather outlook, Jun 19, 7:30 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
830 PM MDT MON JUN 19 2006

WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
830 PM MDT MON JUN 19 2006

...SEVERE THUNDERSTORM WATCH CANCELED FOR HOT SPRINGS...BIG HORN...
WASHAKIE AND JOHNSON COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE THUNDERSTORMS HAS PASSED TO THE EAST OF THE
BIG HORN BASIN AND MOUNTAINS.  WHILE ISOLATED THUNDERSTORMS LINGERED
IN THE LOWER ELEVATIONS JOHNSON COUNTY AT 830 PM...THESE ARE
EXPECTED TO EXIT THE COUNTY BY 9 PM...PRODUCING WIND GUSTS OF 40 TO
50 MPH...BUT LITTLE RAIN OR HAIL BEFORE THEY LEAVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS HAVING THE POTENTIAL TO PRODUCE HAIL...STRONG
GUSTY WINDS...HEAVY DOWN-POURS AND DANGEROUS LIGHTNING ARE POSSIBLE
IN JOHNSON COUNTY ON FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. PLEASE
REPORT HAIL SIZE AND ANY WIND GUSTS OVER 40 MPH. THANK YOU.

TEAM RIW

In the hours before

Special weather statement, Jun 19, 5:16 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
616 PM MDT MON JUN 19 2006

WYZ015-017>020-022-200200-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN-
WIND RIVER MOUNTAINS EAST-
616 PM MDT MON JUN 19 2006

...STRONG WIND GUSTS EXPECTED WITH A FEW SHOWERS AND
THUNDERSTORMS THIS EVENING...

HIGH-BASED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MOVE
ACROSS CENTRAL WYOMING THROUGH 8 PM THIS EVENING.  EXPECT STRONG
OUTFLOW WIND GUSTS NEAR 60 MPH WITH SOME OF THESE SHOWERS AND STORMS.
THESE STRONG WIND GUSTS MAY OCCUR WELL AHEAD OF ANY SHOWERS OR
THUNDERSTORMS.

OUTDOOR RECREATIONALISTS...ESPECIALLY THOSE ON LAKES AND
RESERVOIRS...SHOULD BE PREPARED FOR THESE STRONG ERRATIC WIND GUSTS
THIS EVENING. DRIVERS OF HIGH PROFILE VEHICLES SHOULD ALSO BE ALERT
FOR STRONG SUDDEN CROSSWIND.

AEM
Local storm report, Jun 19, 5:47 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
647 PM MDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 W DUBOIS              43.54N 109.66W
06/19/2006  M69 MPH          FREMONT            WY   AWOS

0615 PM     NON-TSTM WND GST 5 NW RIVERTON           43.09N 108.49W
06/19/2006  M60 MPH          FREMONT            WY   NWS EMPLOYEE

&&

MCDONALD
Special weather statement, Jun 19, 6:52 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
752 PM MDT MON JUN 19 2006

WYZ019-020-022-200300-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
752 PM MDT MON JUN 19 2006

...STRONG WIND GUSTS EXPECTED WITH A FEW SHOWERS AND
THUNDERSTORMS THIS EVENING...

HIGH-BASED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MOVE
ACROSS portions of CENTRAL WYOMING THROUGH 9 PM THIS EVENING.  EXPECT
STRONG OUTFLOW WIND GUSTS NEAR 60 MPH WITH SOME OF THESE SHOWERS AND
STORMS. THESE STRONG WIND GUSTS MAY OCCUR WELL AHEAD OF ANY SHOWERS
OR THUNDERSTORMS.

OUTDOOR RECREATIONALISTS...ESPECIALLY THOSE ON LAKES...INCLUDING
PATHFINDER AND ALCOVA RESERVOIRS...SHOULD BE PREPARED FOR THESE
STRONG ERRATIC WIND GUSTS THIS EVENING. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD ALSO BE ALERT FOR STRONG SUDDEN CROSSWIND.

LIPSON
Special weather statement, Jun 19, 7:00 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
800 PM MDT MON JUN 19 2006

WYZ020-200300-
NATRONA COUNTY LOWER ELEVATIONS-
800 PM MDT MON JUN 19 2006

STRONG WEST WINDS OF 40 TO 50 MPH WITH SOME GUSTS TO 60 MPH WILL
LIKELY OCCUR ACROSS SOUTHERN NATRONA COUNTY INCLUDING PATHFINDER
AND ALCOVA RESERVOIRS THROUGH 9 PM. ANY BOATERS OUT ON THE LAKES
SHOULD HEAD TO SHORE AT THE FIRST SIGN OF THREATENING WEATHER OR
INCREASING WINDS.

LIPSON

The radar

The Riverton/Lander radar (KRIW), 177 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 19, 7:51 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.883, -106.317

Thunderstorm Wind, Natrona

When
June 19, 8:04 PM MST
Where
Natrona County, 18 mi SW of Casper
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.900, -106.467

Thunderstorm Wind, Natrona

When
June 19, 8:10 PM MST to 8:25 PM MST
Where
Natrona County, 3 mi N of Casper
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.650, -106.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518596, 5516128, 5516129.